North Carolina, 2004

Damaging Winds in North Carolina, March 7, 2004

March 7, 2004 · NWS RAH · 3 events in 3 counties and zones

.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 7, 8:25 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 7, 8:25 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EST SUN MAR 7 2004

.DISCUSSION...
COLD FRONT ROLLING THROUGH ACROSS THE AREA...CAUSING CONSIDERABLE
WIND DAMAGE ALONG WITH SCATTERED THUNDERSTORMS.
UPDATING FOR THIS ACTIVITY. HIGH WIND WARNING FOR ENTIRE CWA.

.PREVIOUS DISCUSSION...
RADAR RETURNS BEGINNING TO SHOW UP ON BLACKSBURG RADAR AND SOME
INTENSIFICATION IN THE SOUTHERN PART OF THE LINE OVER THE PAST FEW
HOURS. MESO ETA MODEL AGREES WITH THIS SCENARIO AND FORECAST
CONTINUED INTENSIFICATION. RAIN REACHING THE GROUND AT CHARLESTON
WEST VIRGINIA IN SPITE OF 16 F DEWPOINT DEPRESSION AT THE SURFACE. A
SMALL POP FOR THIS EVENING LOOKS WARRANTED.

UPPER 40S STILL LOOKS GOOD FOR THE NORTHWEST MONDAY AND TUESDAY IN
SPITE OF THIS BEING UNDER SOME GUIDANCE NUMBERS. LOWS LOOK GOOD
SHORT TERM.

FOR TUESDAY UPPER TROUGH IS FORECAST TO DIG WELL SOUTH...TAKING MUCH
OF THE DYNAMICS INTO SOUTH CAROLINA. SURFACE LOW FORECAST TO NEAR
SAVANNAH TUESDAY EVENING. THICKNESS VALUES SAY SNOW IF ANYTHING
FALLS AND THAT IS THE QUESTION. ALPHANUMERIC NUMBERS SAY CHANCE POPS
BUT DYNAMICS IN THE MODELS ARE WEAK. HAVE SEEM MODELS THROW POPS IN
HIGH RELATIVE HUMIDITY AREAS WHERE THERE ARE LITTLE DYNAMICS. IF WE
DO GET ANYTHING IT WILL BE THE MOST NON OF NONEVENTS AS SUNSHINE
FORECAST MONDAY WITH UPPER 40S...SO NO ROAD IMPACT. THE MODEL
PAINTING AT MOST AROUND ONE TENTH LIQUID...AND HAVE SEEN HEAVIER
AMOUNTS THAN THAT BUST. WITH EVENT 48 HOURS OUT...CURRENT FORECAST
WILL DO.

WEDNESDAY NIGHT THROUGH SUNDAY: UPPER LOW SHIFTS OFFSHORE BY
WEDNESDAY NIGHT AND WILL CLEAR OUT CLOUDS WEST TO EAST. ON THE HEELS
OF DEPARTING LOW IS THE NEXT CLIPPER WHICH BRINGS AN UPPER TROUGH
THROUGH THURSDAY NIGHT... BUT A MOISTURE SOURCE IS LACKING AND MOST
FORCING GOES TO OUR NORTH... SO EXPECT JUST SOME CLOUDS.
PACIFIC-NORTHWEST SOURCE HIGH PRESSURE BUILDS IN FOR FRIDAY AND
SATURDAY. HIGH CENTER SITS OVERHEAD SAT MORNING YIELDING THE
COOLER OF THE TWO MORNINGS... AND BELOW NORMAL THICKNESSES ALONG
WITH ENSEMBLE MOS FROM 00Z GFS SUGGEST HIGHS A DEGREE OR TWO BELOW
NORMAL THURSDAY THROUGH SATURDAY. RETURN FLOW BEGINS IN EARNEST
SATURDAY NIGHT THROUGH SUNDAY AND WE SHOULD SEE A DECENT WARMING
SUNDAY TO 60 TO 65. NEXT UPPER TROUGH IS DEEPER AND FASTER ON THE
06Z GFS VERSUS BOTH THE 00Z GFS AND THE 00Z CANADIAN... ALTHOUGH IT
DOES HAVE SUPPORT FROM THE 06/12Z ECMWF. PREFER TO STICK WITH AN
INCREASE IN CLOUDS SUNDAY WITH NO POPS YET. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING ENTIRE CWA TIL 1030 PM.
&&

RA/MM
Hazardous weather outlook, Mar 7, 6:03 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EST SUN MAR 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071102-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
603 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 7, 7:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EST SUN MAR 7 2004

NCZ007-021>024-038>040-080300-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC-
PERSON NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON...
PITTSBORO...RANDLEMAN...ROXBORO...SILER CITY AND WINSTON-SALEM
719 PM EST SUN MAR 7 2004

...VERY STRONG WINDS ARE EXPECTED EARLY TONIGHT...

A COLD FRONT WILL MOVE EAST ACROSS THE NORTHERN PIEDMONTS THIS
EVENING...PRODUCING VERY STRONG GUSTY WINDS. WINDS GUSTING FROM 25
TO 35 MPH MAY BE EXPECTED FROM THE TRIAD AND LEXINGTON AREAS EAST.
SOME LOCATIONS AFFECTED INCLUDE ROXBORO...BURLINGTON...ASHEBORO...
SILER CITY...PITTSBORO...HILLSBOROUGH AND CHAPEL HILL.

SOME MINOR DAMAGE IS POSSIBLE...MAINLY DUE TO BROKEN TREE LIMBS. AS
SUCH...THERE MAY BE SCATTERED POWER OUTAGES AS WELL AS LIMB DEBRIS ON
THE ROADS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT.
Local storm report, Mar 7, 7:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND DMG 5 W SUMMERFIELD         36.20N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
            POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS

0735 PM     NON-TSTM WND DMG STOKESDALE              36.24N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.

0740 PM     NON-TSTM WND DMG RURAL HALL              36.23N 80.29W
03/07/2004                   FORSYTH            NC   TRAINED SPOTTER

            10 INCH TREE DOWN ON SKILLSVILLE ROAD

&&

MLM
Local storm report, Mar 7, 8:01 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND DMG MEBANE                  36.09N 79.28W
03/07/2004                   ALAMANCE           NC   AMATEUR RADIO

            SIDING BLOWN OFF A HOUSE

0745 PM     NON-TSTM WND DMG STOKESDALE              36.24N 79.98W
03/07/2004                   GUILFORD           NC   CO-OP OBSERVER

            LARGE TREES ON ROADS...SCATTERED POWER OPUTAGES

0745 PM     NON-TSTM WND DMG CONCORD                 35.41N 80.59W
03/07/2004                   CABARRUS           NC   CO-OP OBSERVER

            GUSTS EST AT 60 MPH...TREE LIMBS ON ROADS

0745 PM     NON-TSTM WND DMG RURAL HALL              36.23N 80.29W
03/07/2004                   FORSYTH            NC   AMATEUR RADIO

            6 TO 8 INCH DIAMETER TREES DOWN

0740 PM     NON-TSTM WND DMG RURAL HALL              36.23N 80.29W
03/07/2004                   FORSYTH            NC   TRAINED SPOTTER

            10 INCH TREE DOWN ON SKILLSVILLE ROAD

0735 PM     NON-TSTM WND DMG STOKESDALE              36.24N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.

0735 PM     NON-TSTM WND GST SUMMERFIELD             36.20N 79.89W
03/07/2004  0 MPH            GUILFORD           NC   CO-OP OBSERVER

            SPOTTER REPORTS WIND GUST TO 52.8 MPH

0735 PM     NON-TSTM WND DMG 5 W SUMMERFIELD         36.20N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
            POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS

0735 PM     NON-TSTM WND DMG JAMESTOWN               36.00N 79.93W
03/07/2004                   GUILFORD           NC   CO-OP OBSERVER

            GUSTS EST AT 60 MPH...TREES DOWN

&&

SGY

The radar

The Raleigh/Durham radar (KRAX), 22 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
March 7, 8:25 PM EST
Where
Wake County, Raleigh
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -78.667

Numerous trees and power lines were blown down on Yates Mill Road.

Thunderstorm Wind, Nash

When
March 7, 8:58 PM EST
Where
Nash County, Castalia
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.083, -78.067

A utility building was blown over.

Thunderstorm Wind, Wilson

When
March 7, 9:10 PM EST
Where
Wilson County, Wilson
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.733, -77.917

Large trees were blown down along Highway 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388792, 5388874, 5388873.